Flood, Hockley
- When
- May 26, 3:00 PM CST to 11:00 PM CST
- Where
- Hockley County, 8.33 mi W of Wolfforth to 8.42 mi W of Wolfforth
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 33.499, -102.165
A slow-moving upper low moved across the Texas Panhandle this afternoon accompanied by a cold pocket aloft. After a fourth consecutive morning of heavy rains across the region, a few hours of clearing in the afternoon resulted in a final bout of thunderstorms; some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A slow-moving upper low moved across the Texas Panhandle this afternoon accompanied by a cold pocket aloft. After a fourth consecutive morning of heavy rains across the region, a few hours of clearing in the afternoon resulted in a final bout of thunderstorms; some of which became severe. The strongest of these storms moved from near Levelland and Lubbock east into the southern Rolling Plains accompanied by a downburst and marginally severe hail. A seven-minute EF0 tornado was also spotted by storm chasers in southeast Hockley County this evening. Other than removing a roof extension from a small rural shed, this tornado produced no other damage. The greatest impact by far was more torrential rainfall on top of already saturated soils. The result was widespread flooding of many roads and streets across southern Lubbock, Crosby, Hockley and Floyd Counties. To underscore the intensity of these rains, a Texas Tech University West Texas Mesonet station near Wolfforth measured an instantaneous hourly rainfall rate of a whopping 10.3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 26, 2:14 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 314 PM CDT MON MAY 26 2014 .SHORT TERM... SATELLITE IMAGERY SHOWS THE UPPER LOW DRIFTING S-SE ACROSS EAST-CENTRAL NM. DESPITE THE COOL AND MOSTLY CLOUDY CONDITIONS...WE HAVE SEEN THUNDERSTORM ACTIVITY BLOSSOM THE PAST HOUR AS THE ENTRANCE REGION OF A MID-LVL JET STREAK MOVES IN FROM THE WEST AND DECENT LARGE-SCALE ASCENT AND MID-LVL INSTABILITY CONTINUE WITH THIS SYSTEM. THIS SCATTERED ACTIVITY WILL PROGRESS GENERALLY EWD THROUGH THE EVENING HOURS...BEFORE DECREASING LATER TONIGHT...AS WE WON/T HAVE A LLJ TO MAINTAIN ACTIVITY UNLIKE PREVIOUS NIGHTS. MODEST CAPE WILL LIMIT THE SEVERE POTENTIAL WITH THE ACTIVITY ACROSS THE NORTH...ALTHOUGH IT IS NOT OUT OF QUESTION WE COULD SE SOME MARGINALLY SEVERE HAIL. SURFACE ANALYSIS SHOWS A SLIGHTLY MORE FAVORABLE ENVIRONMENT FOR SEVERE STORMS EXTENDING FROM THE PERMIAN BASIN UP INTO INTO THE SOUTHERN PORTIONS OF THE SOUTH PLAINS AND THE SRN ROLLING PLAINS...SO THERE WILL BE A BETTER SEVERE POTENTIAL FOR LARGE HAIL FOR THOSE AREA. ALSO...GIVEN THE RELATIVELY LOW LCLS AND GOOD LOW-LVL TURNING GIVEN THE EASTERLY SURFACE FLOW...A TORNADO CAN/T BE RULED OUT. IN ADDITION..WE HAVE SEEN SOME TRAINING CELLS TODAY ACROSS THE NORTH-CENTRAL SOUTH PLAINS WHICH HAVE PRODUCED IMPRESSIVE RAINFALL TOTAL IN EXCESS OF 3 INCHES IN A NARROW BAND. THIS POTENTIAL WILL ALSO CONTINUE THROUGH THE EVENING...AND GIVEN THE SATURATED SOILS...EXCESS RUNOFF AND FLOODING WILL BE A CONCERN. JUST DUE TO PREVIOUS ACTIVITY...AREAS CENTERED AROUND HALE...FLOYD...AND CROSBY COUNTIES MAY BE THE MOST PRIMED FOR FLOODING CONCERNS. IT WILL BE ANOTHER COOL NIGHT AND IF PARTIAL CLEARING MATERIALIZES WE COULD SEE SOME AREAS OF FOG DEVELOP OVER THE MOIST SOIL. OUR CONFIDENCE IN THIS WAS NOT HIGH ENOUGH TO ADD THIS TO THE FORECAST THOUGH. DRIER AND WARMER CONDITIONS WILL FOLLOW ON TUESDAY. THE UPPER LOW WILL MOVE SEWD THROUGH WRN OKLA INTO THE RED RIVER VALLEY. WE MAY STILL SEE A CHANCE OF SHOWERS ACROSS THE EASTERN ROLLING PLAINS AS WE RECEIVE BETTER SURFACE HEATING...BUT INDICATIONS ARE THAT DRIER AIR WILL BE WORKING IN FROM THE NW SO WE WILL KEEP THE CHANCES LOW AT THIS TIME. && .LONG TERM... AFTER A MUCH NEEDED SEVERAL DAYS OF RAINFALL ACROSS WEST TEXAS...IT APPEARS THAT EARLY TOMORROW WILL BE OUR LAST HURRAH AS THE LARGE UPPER LOW WILL FINALLY SLIDE WEST OF THE AREA BY LATE IN THE AFTERNOON. AS IT DOES SO...DEEP NORTHERLY FLOW WILL MOVE INTO WEST TEXAS...AND RAIN CHANCES WILL DWINDLE AS UPPER RIDGING AND REDUCED MOISTURE SPREADS INTO THE REGION AS WELL. THIS WILL BE THE START OF SEVERAL DAYS OF RELATIVELY QUIET CONDITIONS...WITH TEMPERATURES RETURNING TO NEAR NORMAL UNDER PERSISTENT UPPER RIDGING. MEANWHILE...THE PREVIOUSLY MENTIONED UPPER LOW WILL SLOWLY SLIDE SOUTHEAST AND STALL ACROSS THE NORTHERN GULF COAST...WHERE MODELS SUGGEST IT WILL GRADUALLY FILL IN OVER THE COURSE OF THE END OF THE WEEK. AT THE SAME TIME...ANOTHER TROUGH WILL ATTEMPT TO DIG SOUTHEASTWARD INTO THE WESTERN CONUS...BUT ITS PROGRESS WILL BE SLOWED BY PERSISTENT RIDGING ALONG THE HIGH PLAINS. BY THURSDAY...AT LEAST SOME TROPICAL MOISTURE ORIGINATING FROM WHATEVER IS LEFT OF HURRICANE AMANDA WILL GET CAUGHT IN THE FLOW FROM THE DIGGING UPPER TROUGH...CARRYING IT ACROSS NORTHERN MEXICO AND INTO THE SOUTHERN ROCKIES. UNFORTUNATELY THOUGH...IT APPEARS THAT THIS WILL PRIMARILY AFFECT AREAS OF NEW MEXICO AS THE AXIS OF THE UPPER RIDGE WILL BE FIRMLY OVERHEAD WEST TEXAS...ALONG WITH VERY WEAK NORTHERLY UPPER FLOW. STILL...IT WOULDNT BE TOTALLY OUT OF THE QUESTION TO SEE A STORM OR TWO MOVE INTO THE NORTHERN AND WESTERN SOUTH PLAINS FRIDAY EVENING AS THE RIDGE AXIS SHIFTS SLIGHTLY TO THE EAST AND STEERING FLOW IMPROVES. ALSO...A FEW BENIGN AFTERNOON SHOWERS AND THUNDERSTORMS CANT BE COMPLETELY RULED OUT ACROSS THE ROLLING PLAINS EITHER...AS DEEP MOISTURE WILL INCREASE SOMEWHAT IN RESPONSE TO MODEST BUT PERSISTENT SOUTHERLY LOW LEVEL FLOW. BEYOND SATURDAY...MODELS CONTINUE TO OFFER DIFFERING SOLUTIONS REGARDING THE UPPER PATTERN...AND UNCERTAINTIES ABOUND. THE ECMWF CONTINUES TO DEVELOP A VERY PRONOUNCED UPPER RIDGE ACROSS NORTHERN MEXICO...WHICH KEEPS ANY APPROACHING TROUGHS SHUNTED WELL TO THE NORTH AS THEY ATTEMPT TO EJECT EASTWARD. THE GFS ON THE OTHER HAND IS NOT NEARLY AS STRONG WITH THIS RIDGE...AND ALLOWS THE PREVIOUSLY MENTIONED UPPER TROUGH TO DIG FARTHER SOUTHEAST. NOT SURPRISINGLY...THE LATTER SOLUTION WOULD BE MORE FAVORABLE FOR THUNDERSTORM CHANCES BEGINNING SUNDAY EVENING...ALTHOUGH CONFIDENCE IN THIS SCENARIO PLAYING OUT IS LOW AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 51 84 56 87 58 / 20 10 0 0 10 TULIA 53 83 57 86 59 / 40 10 0 0 0 PLAINVIEW 55 83 57 85 60 / 40 10 0 0 0 LEVELLAND 55 86 56 87 60 / 30 10 0 0 0 LUBBOCK 58 86 61 88 61 / 40 10 10 0 0 DENVER CITY 57 87 57 87 59 / 40 10 10 0 0 BROWNFIELD 57 87 57 87 58 / 40 10 10 0 0 CHILDRESS 61 84 63 90 65 / 60 20 10 0 0 SPUR 60 85 61 88 63 / 60 20 10 0 0 ASPERMONT 64 85 62 89 65 / 70 20 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33/16
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT MON MAY 26 2014 TXZ021>044-271630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1130 AM CDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...MAINLY ACROSS THE SOUTHERN AND EASTERN SOUTH PLAINS AND THE ROLLING PLAINS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE REGION THIS AFTERNOON AND CONTINUE TONIGHT. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH HAIL UP TO THE SIZE OF PING PONG BALLS AND DAMAGING WIND GUSTS TO 65 MPH. THERE WILL ALSO BE A SMALL CHANCE OF A TORNADO DEVELOPING LATE THIS AFTERNOON OR EARLY THIS EVENING...PARTICULARLY OVER THE ROLLING PLAINS. IN ADDITION...HEAVY RAINFALL OVER MOST OF THE REGION THIS PAST WEEKEND HAS SATURATED SOILS AND ANY ADDITIONAL HEAVY RAINFALL FROM STORMS THIS AFTERNOON AND TONIGHT WILL LIKELY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ACROSS THE SOUTHERN AND EASTERN SOUTH PLAINS AND ROLLING PLAINS. JW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1016 AM CDT MON MAY 26 2014
TXZ023-024-029-030-035-261545-
BRISCOE-FLOYD-HALE-LUBBOCK-SWISHER-
1016 AM CDT MON MAY 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE...SOUTHEAST
SWISHER...NORTHWEST LUBBOCK...HALE AND NORTHWEST FLOYD COUNTIES...
AT 1014 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM 5 MILES SOUTHEAST OF
ABERNATHY TO 5 MILES NORTHEAST OF PLAINVIEW...MOVING NORTHEAST AT 30
MPH.
PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
PERIODS OF HEAVY RAINFALL OVER SATURATED GROUND FROM THESE STORMS
WILL PRODUCE LOCAL FLOODING OF STREETS AND LOW-LYING AREAS. DO NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3437 10095 3367 10194 3367 10208 3383 10208
3415 10203 3460 10146 3474 10123
TIME...MOT...LOC 1515Z 213DEG 25KT 3406 10175SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
339 PM CDT MON MAY 26 2014
TXZ034-035-040-262100-
HOCKLEY-LUBBOCK-TERRY-
339 PM CDT MON MAY 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR TERRY...LUBBOCK AND HOCKLEY
COUNTIES...
AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN HOCKLEY COUNTY...MOVING EAST AT
20 MPH.
IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
TORRENTIAL DOWNPOURS WILL LIKELY CAUSED LOCALIZED FLOODING. GUSTY
WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3343 10240 3362 10193 3342 10184 3339 10195
3339 10208 3334 10208 3325 10234
TIME...MOT...LOC 2038Z 249DEG 17KT 3345 10211SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT MON MAY 26 2014
TXZ029-034-035-262115-
HALE-HOCKLEY-LUBBOCK-
348 PM CDT MON MAY 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK...NORTHERN HOCKLEY AND
HALE COUNTIES...
AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF ABERNATHY...MOVING EAST AT 20
MPH.
IN ADDITION...PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...TORRENTIAL DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
TORRENTIAL DOWNPOURS WILL LIKELY CAUSE LOCALIZED FLOODING. GUSTY
WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS
TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3361 10216 3378 10226 3382 10219 3382 10209
3389 10209 3404 10184 3383 10166
TIME...MOT...LOC 2048Z 250DEG 17KT 3379 10205SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 355 PM CDT MON MAY 26 2014 TXZ034-035-040-041-262130- HOCKLEY-LUBBOCK-LYNN-TERRY- 355 PM CDT MON MAY 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR TERRY...LYNN...LUBBOCK AND HOCKLEY COUNTIES... AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF LUBBOCK...MOVING EAST AT 20 MPH. IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL DOWNPOURS...ARE POSSIBLE WITH THIS STORM. TORRENTIAL DOWNPOURS WILL LIKELY CAUSE LOCALIZED FLOODING. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3371 10174 3343 10162 3321 10217 3347 10226 TIME...MOT...LOC 2055Z 254DEG 18KT 3347 10205
The Lubbock radar (KLBB), 37 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
4 flood, 1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
No damage was reported.
Storm spotters and an off-duty NWS employee observed a seven minute tornado over rural land about seven miles southeast of Levelland. Although this tornado did destroy a small roof extension attached to an outbuilding, the construction of the roof was of low quality and therefore the tornado was assigned an EF0 rating.
A power pole was downed on Quaker Avenue south of 82nd Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyThe tornado archive for Texas, 2014Warnings in Texas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508959, 508957, 508958, 508960, 508955, 508961, 508956.